Oklahoma, 2014High Wind in Oklahoma, April 24, 2014
April 24, 2014 · NWS AMA · 2 events in 1 county or zone
A cold front moved through the Oklahoma Panhandle during the early morning hours of the 24th. The increased surface pressure gradient behind the front allowed strong winds aloft mix to the surface to cause a high wind gust of 59 mph at the Oklahoma Mesonet site at Goodwell and 60 mph at the Guymon ASOS (Texas County).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the Oklahoma Panhandle during the early morning hours of the 24th. The increased surface pressure gradient behind the front allowed strong winds aloft mix to the surface to cause a high wind gust of 59 mph at the Oklahoma Mesonet site at Goodwell and 60 mph at the Guymon ASOS (Texas County). These high wind gusts occurred off and on from midnight through 1 am, and no other high wind reports were received afterwards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 11:46 PM CST, 58 minutes earlier.
Area forecast discussion, Apr 23, 11:46 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1246 AM CDT THU APR 24 2014
.UPDATE...
HAVE UPDATED THE FORECAST TO ADD A WIND ADVISORY TO THE OKLAHOMA
PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. WINDS WILL BRIEFLY PICK
UP INTO WIND ADVISORY CRITERIA BEHIND A COLD FRONT. 3 HOUR PRESSURE
RISES OF 8 MB ARE FOUND OVER SOUTHEAST COLORADO AND THE CORE OF THESE
PRESSURE RISES CONTINUES TO MOVE SOUTHEAST. AT THIS POINT...DO NOT
EXPECT WIND ADVISORY CRITERIA WINDS TO MAKE IT INTO THE SOUTHERN
HALF OF THE TEXAS PANHANDLE AS MODELS AGREE THAT THE FRONT WILL LOSE
A LITTLE BIT OF ITS PUNCH BY THAT TIME.
&&
.PREV DISCUSSION... /ISSUED 1100 PM CDT WED APR 23 2014/
AVIATION...
FOR THE 06Z TAFS...SOUTHERLY WINDS WILL GIVE WAY TO NORTHERLY WINDS
AS A COLD FRONT PUSHES THROUGH THE PANHANDLES TONIGHT. EXPECTED WIND
SHIFT WILL BE BY 06Z AT KGUY...07Z AT KDHT...AND 09Z AT KAMA. GUSTY
WINDS WILL ACCOMPANY THE FRONTAL PASSAGE...WITH THE WIND SPEEDS
EVENTUALLY DECREASING TO BELOW 12KTS BY MIDDAY THURSDAY.
THERE IS A SLIGHT CHANCE FOR LIGHT RAIN SHOWERS TO IMPACT KGUY
OVERNIGHT...BUT THE CHANCES ARE TOO LOW TO MENTION IN THE TAFS AT
THIS TIME. ANY RAIN SHOWERS WOULD LIKELY BRING LOWER CEILINGS AND
GUSTY WINDS.
NF
PREV DISCUSSION... /ISSUED 1026 PM CDT WED APR 23 2014/
UPDATE...
CRITICAL FIRE WEATHER CONDITIONS ARE ENDING ACROSS THE WRN HALF OF
FCST AREA AS OF 10 PM...AND HAVE ALLOWED THE RED FLAG WARNING TO
EXPIRE ON SCHEDULE. UPDATED PRODUCTS HAVE BEEN SENT.
ANDRADE
PREV DISCUSSION... /ISSUED 831 PM CDT WED APR 23 2014/
UPDATE...
TSTM ACTIVITY IS DONE FOR TONIGHT SO HAVE CANCELLED SVR TSTM WATCH 88
EARLY FOR ERN OK PNHDL AND ERN TX PNHDL. SFC COLD FRONT WILL MOVE
THRU THE REGION TONIGHT. MOST MODELS INCLUDING TTU WRF...NAM...GFS...
ECMWF...AND CMC BRING SOME LIGHT QPF IN THE FORM OF LIGHT RAIN
SHOWERS TO OK PNHDL LATER TONIGHT BEHIND THE COLD FRONT AND IN
ASSOCIATION WITH PASSAGE OF A SHORTWAVE TROF. DECIDED TO INSERT SLGT
CHC POPS FOR THE OK PNHDL TO ACCOUNT FOR THIS PSBLTY REST OF TONIGHT.
UPDATED PRODUCTS OUT SOON.
ANDRADE
PREV DISCUSSION... /ISSUED 644 PM CDT WED APR 23 2014/
UPDATE...
DRYLINE HAS PUSHED INTO THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES...WITH ONGOING CONVECTION QUICKLY MOVING EAST OF THE AMA
CWA. ALTHOUGH THE DRYLINE HAS STALLED WEST OF A GUYMON TO AMARILLO
LINE...HIGH RES MODELS INDICATE AN ABSENCE OF ANY NEW DEVELOPMENT
EAST OF THE DRYLINE. SO HAVE GONE AND REMOVED THE FAR WESTERN STACK
OF COUNTIES OUT OF SEVERE THUNDERSTORM WATCH 88. WILL LIKELY REMOVE
THE REMAINING COUNTIES OUT OF THE WATCH BEFORE IT EXPIRES AT
11 PM CDT.
CLK
AVIATION...
/00Z TAFS/ VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS WITH ANY
CONVECTION REMAINING WELL EAST OF THE TERMINALS. STRONG SOUTHWEST
WINDS 20-30 KTS SUSTAINED WILL VEER TO THE WEST THEN TO THE NORTHWEST
AS A PACIFIC FRONT SLIDES THROUGH THE AREA. BREEZY SUSTAINED NORTHWEST
WINDS 15-25 KTS ARE EXPECTED THURSDAY MORNING WITH WINDS GRADUALLY
DIMINISHING TO AROUND 15 KTS BY 16Z WITH WINDS FURTHER DIMINISHING AT
THE END OF THE FORECAST PERIOD.
CLK
PREV DISCUSSION... /ISSUED 338 PM CDT WED APR 23 2014/
SHORT TERM...
SEVERE WEATHER QUICK SUMMARY...
OVERALL ON TRACK WITH SLIGHTLY BETTER CHANCE FOR AN ISO TOR ACROSS
SE TX PANHANDLE.
TIMING: THROUGH 9PM
HAZARDS: HAIL UP TO BASEBALLS, DAMAGING WINDS TO 70 MPH, AND CHANCE
FOR AN ISOLATED TORNADO
AREA: EAST OF A SILVERTON TO SPEARMAN TO HOOKER LINE
SCATTERED CLOUDS HAVE HINDERED THE EASTWARD PROGRESS OF THE DRYLINE
BUT SURFACE OBS SHOW WINDS ACROSS THE WESTERN TEXAS AND OKLAHOMA
PANHANDLE SHIFTING TO THE SOUTHWEST. THIS INDICATES THE DRYLINE IS
STARTING TO DEVELOP ROUGHLY FROM SILVERTON TO SPEARMAN TO HOOKER.
LAPS ANALYSIS EAST OF THIS LINE SHOWS DECENT CAPE VALUES (~1500+
J/KG) WHICH MATCHES UP NICELY WITH OUR 18Z SPECIAL SOUNDING (LAUNCHED
PRIOR TO THE DRYLINE DEVELOPMENT). THE SOUTHEASTERN TEXAS PANHANDLES
HAS A NICE FETCH OF LOW LEVEL MOISTURE THAT HI-RES MODELS ARE HAVING
A HARD TIME CATCHING UP TOO. WITH THAT CONSIDERATION LCL HEIGHTS IN
THAT AREA ARE LOWER THAN INDICATED BY THE MODELS. THIS WILL BE AN
AREA TO KEEP AN EYE ON AS THE LOWER LCL HEIGHTS, AND THE INCREASED
VEERING DUE TO SOUTHEASTERLY SURFACE WINDS IN THIS AREA COULD LEND
ITSELF TO INCREASING THE POTENTIAL FOR AN ISOLATED TORNADO.
THE SECONDARY VORT MAX MOVING OUT OF THE FOUR CORNERS WILL BE OUR
UPPER LEVEL FOCUS FOR ADDITIONAL CONVECTIVE DEVELOPMENT THIS
AFTERNOON/EVENING. FORECAST MODELS CONTINUE TO SHOW FAVORABLE
CONDITIONS FOR INITIAL DISCRETE SUPERCELLS BEFORE TRANSITIONING
INTO A CLUSTER/LINEAR STRUCTURE. THEY ALSO CONTINUE TO FOCUS THIS
DEVELOPMENT OVER OUT FAR EASTERN TIER OF COUNTIES.
SEVERE WEATHER CONCERNS ARE STILL EXPECTED TO END BY 9 PM AS THE
VARIOUS FACTORS BECOME OUT OF PHASE.
LONG TERM...MAIN FORECAST CHALLENGE IN THE LONG TERM
PERIOD...THURSDAY THROUGH WEDNESDAY...WILL CENTER OVER THE WEEKEND AS
A DEEP NEGATIVELY TILTED LOW APPROACHES THE AREA.
PRIOR TO THIS SYSTEM...WEAK SHORTWAVE RIDGING ALOFT AND THE PRESENCE
OF A SURFACE RIDGE OF HIGH PRESSURE NEARBY WILL LEAD TO COOLER
CONDITIONS THURSDAY. THE RIDGE WILL AMPLIFY FRIDAY WHILE A SURFACE
LOW DEEPENS ACROSS THE WESTERN HIGH PLAINS. TEMPS WILL REBOUND BACK
INTO THE 80S FRIDAY. EVEN WARMER TEMPS ARE EXPECTED SATURDAY AS THE
SURFACE LOW FURTHER DEEPENS AND LIFTS FURTHER NORTH. NWP MODELS
DEPICT THE DRYLINE MIXING INTO THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES ONCE AGAIN ALTHOUGH THE ORIENTATION OF THIS LOW MAY
PREVENT THE DRYLINE TO MIX TOO FAR EAST. HAVE OPTED TO MAINTAIN THE
SLIGHT CHANCE POPS OVER THE EASTERN ZONES FOR NOW. MODERATE
INSTABILITY AHEAD OF THE DRYLINE AND STEEP MID LEVEL LAPSE RATES CAN
RESULT IN ANOTHER CHANCE OF STRONG TO SEVERE STORMS. A PACIFIC FRONT
WILL DROP INTO THE AREA SUNDAY AS THE UPPER LOW CONTINUES TO DEEPEN
AS IT LIFTS ACROSS THE CENTRAL PLAINS. ALTHOUGH TEMPS WILL BE COOLER
BEHIND THE FRONT...STRONG WINDS WILL ONCE AGAIN BE PRESENT ACROSS THE
AREA.
THE UPPER LOW WILL LIFT TOWARD THE GREAT LAKES REGION...WITH
NORTHWEST FLOW DEVELOPING ACROSS THE AREA ALOFT. THUS WILL SEE COOL
AND DRY CONDITIONS WITH LITTLE CHANCE FOR MUCH NEEDED RAINFALL.
CLK
FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH LATE THIS
EVENING ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. A DRYLINE
WILL CONTINUE TO MIX INTO THE EASTERN PANHANDLES...LEAVING DRY AND
BREEZY SOUTHWEST WINDS IN ITS WAKE. RELATIVE HUMIDITY VALUES WILL
RANGE AROUND 10 TO 15 PERCENT BEFORE INCREASING TO ABOVE 20 PERCENT
LATE THIS EVENING. MARGINAL ELEVATED FIRE WEATHER CONDITIONS ARE
POSSIBLE THURSDAY AS RELATIVE HUMIDITY VALUES WILL BE NEAR 15 PERCENT
WHILE NORTHERLY WINDS RANGE NEAR 10 TO 20 MPH. ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS WILL BE POSSIBLE FRIDAY ACROSS THE CENTRAL
AND SOUTHERN TEXAS PANHANDLE DUE TO BREEZY SOUTHWEST WINDS AND
RELATIVE HUMIDITIES AROUND 5 TO 15 PERCENT. ELEVATED TO CRITICAL FIRE
WEATHER CONDITIONS WILL ALSO BE POSSIBLE SATURDAY THROUGH MONDAY. OUTSIDE
OF A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN HALF OF
THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THIS EVENING...THE CHANCE
FOR WETTING RAINFALL WILL BE SLIM THROUGH THE PERIOD.
CLK
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: DALLAM...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...ROBERTS...
SHERMAN.
OK...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
15/19Hazardous weather outlook, Apr 23, 11:49 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1249 AM CDT THU APR 24 2014
OKZ001>003-TXZ001>020-241800-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1249 AM CDT THU APR 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
A WIND ADVISORY IS IN EFFECT UNTIL 7 AM FOR THE OKLAHOMA PANHANDLE
AND THE NORTHERN TEXAS PANHANDLE FOR NORTH WINDS AT 30 TO 40 MPH WITH
GUSTS TO AROUND 50 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN HALF OF THE TEXAS AND
OKLAHOMA PANHANDLES SATURDAY. SOME OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE FRIDAY ACROSS
MAINLY THE CENTRAL AND SOUTHERN TEXAS PANHANDLE. ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE AREA WIDE SATURDAY AND
SUNDAY AND THE SOUTHERN TEXAS PANHANDLE MONDAY.
.SPOTTER INFORMATION STATEMENT...
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS FRIDAY THROUGH MONDAY.
GOEHRING
In the hours before
Local storm report, Apr 23, 7:41 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
841 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 2 E QUAIL 34.91N 100.37W
04/23/2014 E0.75 INCH COLLINGSWORTH TX BROADCAST MEDIA
0423 PM HAIL 4 E QUAIL 34.91N 100.33W
04/23/2014 E1.50 INCH COLLINGSWORTH TX BROADCAST MEDIA
HAIL THREE INCHES DEEP
0438 PM HAIL 5 NNW SHAMROCK 35.28N 100.28W
04/23/2014 E1.00 INCH WHEELER TX BROADCAST MEDIA
50 MPH WINDS ALSO REPORTED FROM THIS STORM
0441 PM HAIL 5 NNW SHAMROCK 35.28N 100.28W
04/23/2014 E1.00 INCH WHEELER TX BROADCAST MEDIA
QUARTER SIZE HAIL CONTINUING
0455 PM HAIL 10 NE WELLINGTON 34.96N 100.09W
04/23/2014 E1.50 INCH COLLINGSWORTH TX BROADCAST MEDIA
0455 PM TSTM WND GST 10 NE WELLINGTON 34.96N 100.09W
04/23/2014 E60 MPH COLLINGSWORTH TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1400283 AMA1400284 AMA1400285 AMA1400288 AMA1400286
AMA1400287
EASpecial weather statement, Apr 24, 12:25 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
125 AM CDT THU APR 24 2014
OKZ001>003-240730-
BEAVER OK-CIMARRON OK-TEXAS OK-
125 AM CDT THU APR 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 230 AM CDT...
AT 116 AM CDT...SHOWERS WERE LOCATED 2 MILES SOUTH OF EVA...OR 16
MILES SOUTH OF ELKHART...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE SHOWERS.
* LOCATIONS IMPACTED INCLUDE...
GUYMON... BOISE CITY... BEAVER...
TYRONE... TURPIN... SLAPOUT...
OPTIMA... MOCANE... KNOWLES...
KEYES... HOUGH... HOOKER...
HARDESTY... GRIGGS... GRAY...
GOODWELL... GATE... FORGAN...
STRONG WINDS WITH THESE SHOWERS WILL OCCUR WITH VERY LITTLE RAIN. EVEN
THOUGH IT MAY NOT RAIN...STRONG WINDS AND BLOWING DUST ARE EXPECTED.
SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
LAT...LON 3700 10000 3650 10000 3653 10271 3700 10258
TIME...MOT...LOC 0624Z 273DEG 38KT 3676 10179
LG
Local storm report, Apr 24, 12:33 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
133 AM CDT THU APR 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM NON-TSTM WND GST 1 W HOOKER 36.86N 101.23W
04/24/2014 M63 MPH TEXAS OK MESONET
&&
EVENT NUMBER AMA1400289
LGHigh Wind, Texas
- When
- April 24, 12:44 AM CST to 12:46 AM CST
- Where
- Texas forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
High wind gust of 59 mph at Goodwell.
High Wind, Texas
- When
- April 24, 12:44 AM CST to 12:46 AM CST
- Where
- Texas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
High wind gust of 60 mph at Guymon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, April 24, 20141 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, April 24, 20146 injured · $102,000 · 1.25 in hail · 22 events
- Tornadoes and Hail in Missouri, April 24 to 28, 2014$247,000 · EF0 · 43 events
- Tornado and Flash Flooding in North Carolina, April 24 to 25, 2014$46,000 · EF1 · 43 events
- Hail and Damaging Winds in Mississippi, April 24, 2014$521,000 · 4.25 in hail · 16 events
- Tornado in Illinois, April 24, 2014$35,000 · EF1 · 1 event
- High Wind and Strong Wind in Massachusetts, April 24, 2014$68,000 · 50 kt wind · 8 events
- High Wind in Oklahoma, April 24, 2014$30,000 · 65 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, April 24, 20141 in hail · 12 events
- Hail and Damaging Wind in Arkansas, April 24, 2014$5,000 · 1 in hail · 6 events
- Damaging Winds in Missouri, April 24, 201456 kt wind · 5 events
- Hail in Arkansas, April 24, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511446, 511447.